Washington, 2007

High Wind in Washington, January 29, 2007

January 29, 2007 · NWS PDT · 1 event in 1 county or zone

A brief period of high winds around 4:00 PM knocked down power poles and lines from 1 mile north of Kittitas to 10 miles south of Kittitas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A brief period of high winds around 4:00 PM knocked down power poles and lines from 1 mile north of Kittitas to 10 miles south of Kittitas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 29, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PST MON JAN 29 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...THE DISTURBANCE IN
BRITISH COLUMBIA CONTINUES TO MOVE SOUTH-SOUTHEAST AND IS
APPROACHING THE IDAHO PANHANDLE AT THE MOMENT. A COLD FRONT TRAILS
WEST-NORTHWEST FROM THE B.C/IDAHO BORDER AREA AND HAS PRODUCED 1 TO
2 HOUR PERIODS OF LIGHT SNOW OVER SOUTH CENTRAL B.C. THIS AFTERNOON.
AT THIS TIME EXPECT THE HEAVIER PRECIP AMOUNTS TO STAY JUST EAST OF
OUR AREA...IN IDAHO AND WESTERN MONTANA. STILL AS THE FRONT MOVES
ACROSS THE INTERIOR NORTHWEST THIS EVENING COULD SEE SOME FLURRIES
IN THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE KITTITAS
VALLEY. UPSLOPE AFFECTS COULD LEAD TO ISOLATED SNOW SHOWERS ALONG
THE BLUE MOUNTAIN FOOTHILLS FROM NEAR HEPPNER NORTHEAST TO NORTH OF
WALLA WALLA. MEANWHILE STRONGER UPSLOPE MAY PRODUCE SCATTERED SNOW
SHOWERS IN THE FOOTHILLS AROUND DAYTON AND INTO THE NORTHERN BLUE
MOUNTAINS...AND OVER THE WALLOWA MOUNTAINS. ISOLATED SNOW SHOWERS
CAN BE EXPECTED IN UNION COUNTY AND THE LOWER ELEVATIONS OF WALLOWA
COUNTY. INVERSIONS WILL PERSIST OVER THE COLUMBIA BASIN BELOW AT
LEAST 4000 FEET MSL THROUGH THIS EVENING. AS THE COLD FRONT MOVES
THROUGH LATER THIS EVENING AND OVERNIGHT SHOULD SEE THE INVERSION
BREAK UP AND THE LOW CLOUDS AND FOG IN THE BASIN BEGIN TO DECREASE.
THIS SHOULD ALLOW FOR THE CURRENT AIR STAGNATION ADVISORY TO END
TUESDAY MORNING AS MIXING HEIGHTS INCREASE. THE NORTH FLOW LOOKS TO
PERSIST THROUGH WEDNESDAY NIGHT. ANOTHER WEAK WAVE SHOULD MOVE SOUTH
WITH THIS FLOW WEDNESDAY NIGHT. THIS WOULD BRING ABOUT ANOTHER AIR
MASS CHANGE PREVENTING THE COLUMBIA BASIN INVERSIONS FROM
REESTABLISHING WEDNESDAY AND WEDNESDAY NIGHT. ALSO A FEW SNOW
SHOWERS MAY OCCUR OVER THE BLUE AND WALLOWA MOUNTAINS WEDNESDAY
NIGHT AS THE MOST ACTIVE PART OF THE SYSTEM DRIFTS BY THROUGH IDAHO
AND WESTERN MONTANA. 90

.LONG TERM...THURSDAY THROUGH MONDAY...LONG TERM HIGHLIGHTS FOR THE
PERIOD INCLUDE A SHORTWAVE CLIPPING FAR NORTHEASTERN OREGON ON
THURSDAY AND AN ARCTIC AIR MASS MOVING ACROSS THE NORTHERN UNITED
STATES FRIDAY THROUGH SUNDAY. HAVE INCLUDED SLIGHT CHANCE POPS IN
THE BLUES AND WALLOWAS DUE TO THE AMOUNT OF FORCING IN THE AREA ON
THURSDAY.

DUE TO THE CONTINUED UNCERTAINTY BETWEEN RUNS OF THE GFS WITH THE
AREAL EXTENT OF THE ARCTIC AIR MASS HAVE GENERALLY LOWERED
TEMPERATURES ACROSS NORTHERN OREGON AND SOUTHERN WASHINGTON FROM
FRIDAY THROUGH SUNDAY. THERE EXIST POSSIBILITIES OF A OVERRUNNING
AIR MASS...SOME LOWER TO MID LEVEL FORCING...AND LOW LEVEL MOISTURE
MOVING OVER A RIDGE. THUS HAVE ADDED MIXED SLIGHT CHANCE POPS FOR
THE LOWER COLUMBIA BASIN...GORGE...AND FOOTHILLS OF THE BLUES ON
SATURDAY THROUGH SUNDAY. THE PRECIP SHOULD THEN CHANGE TO ALL SNOW
BY SAT. NIGHT. BEGAN DECREASING THE COVERAGE BY SUNDAY
AFTERNOON/EVENING WITH THE PRECIP CONFINED TO THE MOUNTAINS. NOT
SURE IF THIS WILL HAPPEN GIVEN THAT THE MOISTURE IS PROGGED BY GFS
TO COME OVER A SOMEWHAT AMPLIFIED RIDGE. THUS HAVE CHOSEN TO JUST
KEEP SLIGHT CHANCE POPS FOR MOST OF THE REGION. 77

&&

.AVIATION...MVFR TO IFR CEILINGS WILL CONTINUE AT MOST TAF LOCATIONS
(DLS,PDT,YKM,PSC,ALW) FOR THE NEXT 10-12 HOURS AS AN UPPER LEVEL
SYSTEM MOVES ACROSS THE REGION. THIS SHOULD SCOUR OUT THE LOW
STRATUS DECK AND FOG FOR MOST LOCATIONS BY 15Z WITH THE EXCEPTION OF
KPDT AND KYKM WHERE NORTHERLY FLOW MAY KEEP SOME FOG ALONG THE
FOOTHILLS OF THE BLUES AND THE YAKIMA VALLEY. FOG MAY BE ADVECTED
INTO KRDM BY 08Z AS THE SYSTEM MOVES SOUTH...REDUCING
VISIBILITIES/CEILINGS TO IFR. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  24  35  21  35 /  20   0   0   0
ALW  26  35  23  36 /  20   0   0   0
PSC  22  38  20  37 /  10   0   0   0
YKM  20  39  18  38 /  10   0   0   0
HRI  23  37  19  37 /  10   0   0   0
ELN  19  37  16  36 /  10   0   0   0
RDM  14  41  12  40 /  10   0   0   0
LGD  22  36  17  34 /  20   0   0   0
GCD  20  39  16  38 /  10   0   0   0
DLS  27  42  25  41 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ041-042-
     044-501-504.

WA...AIR STAGNATION ADVISORY UNTIL 10 AM PST TUESDAY FOR WAZ024-
     026>029.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/77/77
Hazardous weather outlook, Jan 29, 5:11 AM PST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
511 AM PST MON JAN 29 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-301400-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
511 AM PST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STRONG SURFACE BASED TEMPERATURE INVERSION WILL KEEP FOG AND A
LOW STRATUS DECK ACROSS MOST OF NORTHERN OREGON AND SOUTHERN
WASHINGTON WITH SOME PATCHY FREEZING FOG OVERNIGHT.

A STAGNANT AIR MASS WILL CONTINUE OVER THE LOWER ELEVATIONS
OF SOUTHERN WASHINGTON AND NORTHERN OREGON. AN AIR STAGNATION
ADVISORY IS IN EFFECT FOR AREAS OF OREGON AND WASHINGTON. PLEASE
REFER TO PRODUCT ID PDXNPWPDT FOR CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEAK DISTURBANCES WILL CROSS THE REGION OVER THE NEXT SEVERAL DAYS.
A COOLER AIR MASS WILL DROP SOUTH FROM CANADA TOWARDS NEXT WEEKEND.
THIS COOLER AIR WILL COMBINE WITH PACIFIC MOISTURE TO CREATE THE
POSSIBILITY OF SNOW SHOWERS FOR THE REGION SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Kittitas Valley

When
January 29, 4:00 PM PST to 4:30 PM PST
Where
Kittitas Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Utility Company
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8864.